These are just a few of the comments made within the group – maybe you have experienced some of these yourself:
"Does chemo make your eyes go funny, my left eye as like lights flashing round?"
"I can no longer use drug-store readers for small print. Will this change?"
"Anyone have eye twitching on TC?"
"I’m getting sticky eyes and sore eyes"
"My eyes and nose have streamed water constantly. I can't read a book for more than 5 minutes and driving is a nightmare"
"My eyes are constantly running and get very sore"
"Has anyone experienced changes in your eyesight during chemo? In particular, experienced any ocular migraines (black dots, or vision in one eye that has a kaleidoscope effect)?"
If you’re suffering badly we suggest you speak to your cancer care team - you may need to be referred. In the meantime, here are a few things you could try to relieve the symptoms.
This if often due to a blockage in the drainage system of the eye, which is caused by swelling of nearby tissues.
- Ask your doctor or nurse about medicines that can help to reduce any swelling
- If the swollen tissue is being caused by an infection, apply warm compresses to help your eye to drain
- Irritants such as dust, pollen or animal hairs are likely to make the watering worse so try wearing protective goggles when you are likely to encounter these irritants in abundance – maybe not the look you were going for, but who cares when your comfort is at stake!
- Believe it or not you may be suffering from be suffering from dry eyes. See our next point for more info
Sore or dry eyes
Cancer drugs can make your eyes very dry and sore. They might feel gritty, as though there is something in your eye. It’s because the drugs may be causing a reaction on the inside of your eyelids, your eyes may not be producing enough moisture naturally, or you may not be making enough tears.
At the risk of repeating ourselves - ask your doctor or nurse who should be able to prescribe you with artificial tears or ointments to reduce dryness. Avoid swimming in chlorinated water, stay away from anywhere that’s too dusty, try to avoid environments where animal hair is prevalent - but if you need to, take a pair of goggles!
Sticky and inflamed eyes
Some chemotherapy drugs can lower your resistance to infection, which is why at some point many patients will suffer from conjunctivitis or red eye.
To reduce the chance of infection in the first place, or if you are already suffering and want to make sure it clears up as soon as possible and doesn’t spread to other members of your family, here’s what we suggest:
- Wash your hands often
- We know the urge – but try to stop touching or rubbing your eyes
- Throw away any eye make-up you have used since having symptoms of the infection
- Stop wearing your contacts until the infection has gone
- Don’t share towels, flannels or sheets with anyone else
- Gently wash your eyelids with a warm, clean, moist cotton wool pad to remove any discharge
- Don’t go swimming in public pools – chlorinated water can make sore eyes worse
- If it’s bad see your doctor or nurse. For viral infections they may prescribe an antihistamine or eye drops to relieve the symptoms. If it’s bacterial you may need antibiotics.
Most chemotherapy drugs are non-specific, which means they have a habit of affecting many areas of the body – not just their intended target. In some instances they can damage the optic nerves, causing vision problems and even blindness, although luckily this is very rare. The damage is usually temporary, and vision should return to normal as the cells recover from the chemo.
If you already have vision problems your optic nerve may already have a weakness. This may indicate that you are more likely to suffer than people with no vision problems. Also, some chemotherapy drugs, such as vincristine, are more likely to cause this side effect than others.
If you believe your chemotherapy is reducing your vision, speak to your doctor about it immediately.
Chemo can make you tired and lacking in energy. As you no doubt know, when we’re tired our eyes are often the first to suffer. So it may simply be that the symptoms you are feeling are a result of tiredness and not any underlying medical problem.
Try relaxing with a cool ice or gel pack to see if that relieves the symptoms. And if you’re using a manual cold cap therapy such as Penguin Cold Caps – the gel headbands are ideal to pop into your fridge or freezer to cool and place over your eyes …. (Word of warning: Don’t place them over your eyes if you’ve frozen them with liquid nitrogen (dry ice) – that’s just for your scalp during treatment!)
Your eyes are very precious, and you want to err on the side of caution. So if you are having any problems whatsoever we strongly advise you to consult with your care team.
If you have any other advice or suggestions of remedies that have worked for you, please share with the members of the Facebook Chemotherapy Support Group.